Kentucky, 2001

Hail in Kentucky, June 27, 2001

June 27, 2001 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 27, 1:35 AM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 1:35 AM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT WED JUN 27 2001

PRIMARY QUESTION TODAY WILL ONCE AGAIN BE THE AREAL COVERAGE OF
CONVECTION ASSOCIATED WITH THE UPPER-LEVEL LOW.

THERE HAVE BEEN A FEW THUNDERSTORMS OVER SOUTHEAST MISSOURI EARLY
THIS MORNING...BUT THE LAST OF THEM APPEARS TO BE DISSIPATING AT
THIS TIME.  WITH OVERNIGHT CONVECTION DYING OFF...THINGS SHOULD BE
DRY ACROSS THE FORECAST AREA UNTIL THINGS DESTABILIZE THIS AFTERNOON.

THE 00Z ETA AND AVN ARE IN AGREEMENT IN MOVING THE UPPER-LEVEL LOW
SLOWLY WESTWARD TO FAR SOUTHWEST MISSOURI BY FRIDAY MORNING.  WHILE
500MB TEMPERATURES THIS MORNING ARE AROUND -14 TO -15...A GRADUAL
WARMING OF THE COLD POOL IS FORECAST BY THE MODELS.  THIS
STABILIZING PROCESS MAY VERY WELL BE OFFSET BY INCREASING SURFACE
MOISTURE...CONSISTENTLY ADVERTISED BY THE ETA.  EVEN AS THE
UPPER-LEVEL LOW DRIFTS AWAY FROM THE AREA...THE ATMOSPHERE SHOULD
NOT BE SIGNIFICANTLY CAPPED...SO THE CHANCE OF DIURNAL CONVECTION
SHOULD CONTINUE THROUGH THE END OF THE WEEK AND PERHAPS INTO
SATURDAY...AS CURRENTLY FORECAST.

WILL POST 40 POPS OVER THE WESTERN TWO-THIRDS OF THE AREA...NEAREST
THE COLD POOL THIS AFTERNOON...WITH 30 POPS FURTHER EAST.  WILL ALSO
KEEP 20 POPS OVERNIGHT TONIGHT.  30 POPS WILL WORK EVERYWHERE FROM
THURSDAY THROUGH SATURDAY AS THE CENTER OF THE LOW PUSHES WELL WEST
OF THE AREA.  OVERNIGHT CONVECTION TONIGHT WAS IN THE IMMEDIATE
VICINITY OF THE UPPER LOW.  SO WILL LEAVE SLIGHT CHANCE POPS GOING
TONIGHT WITH THE UPPER LOW NEARBY...BUT WILL LIKELY LEAVE THEM OUT
THURSDAY NIGHT...AS IT MOVES OUT OF THE AREA.

WITH THE UPPER LOW AND ASSOCIATED COLD POOL STILL IN THE
NEIGHBORHOOD...COULD SEE A FEW SEVERE HAIL STORMS AGAIN LATE THIS
AFTERNOON AND EARLY THIS EVENING.

NUMERICAL GUIDANCE...WITH THE EXCEPTION OF THE WARM FAN HIGHS...IS
IN GOOD AGREEMENT WITH GOING FORECAST...SO WILL NOT DEVIATE MUCH
FROM GOING TEMPERATURE FORECAST.  SHOULD SEE A SLOW WARMING TREND
FOR LOWS AND HIGHS THROUGH THE END OF THE WEEK AS THE UPPER-LEVEL
LOW MOVES FURTHER AWAY FROM THE AREA.

.PAH...NONE.
SPAETH

In the hours before

Special weather statement, Jun 27, 10:57 AM CST, 1 hour 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT WED JUN 27 2001

THIS OUTLOOK IS FOR THE ENTIRE QUAD STATE REGION THROUGH 6 AM
THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION THIS
AFTERNOON AND EVENING...WITH A SLIGHT CHANCE THAT SOME STORMS
WILL REACH SEVERE LIMITS.

AN UPPER LEVEL LOW CENTERED OVER EXTREME WESTERN KENTUCKY WILL
MIGRATE SLOWLY WEST OVER THE NEXT 36 TO 48 HOURS. COINCIDENT WITH
THE LOW IS A COLD POCKET OF AIR ALOFT. THIS COLD POCKET OF AIR
ALOFT COMBINED WITH WARM AND MUGGY SURFACE CONDITIONS WILL INCREASE
INSTABILITY ACROSS THE QUAD STATE REGION THIS AFTERNOON. THE
COMBINATION OF THESE INGREDIENTS ALONG WITH ENERGY ROTATING AROUND
THE UPPER LOW WILL SET THE STAGE FOR SCATTERED STORMS TO RE-DEVELOP
ANYWHERE ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS.

UPPER LEVEL WIND SHEAR IS VERY WEAK...SO DUE TO THE COLDER AIR ALOFT
PRODUCING A RELATIVELY LOW FREEZING LEVEL...THE PRIMARY THREAT
WITH STORMS THAT MIGHT REACH SEVERE LIMITS WILL BE LARGE HAIL. HIGH
PRECIPITABLE WATER VALUES AND WEAK FLOW THROUGH THE ATMOSPHERE
COULD RESULT IN LOCALLY HEAVY DOWNPOURS.

SPOTTERS SHOULD REMAIN IN AN ALERT STATUS IN CASE ACTIVATION IS
NEEDED LATER THIS AFTERNOON.

PACKETT
Special weather statement, Jun 27, 11:59 AM CST, 45 minutes before
ILZ075>078-081>083-085>087-089>091-094-INZ081-082-085>088-KYZ001>022-
271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT WED JUN 27 2001

A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHERN
ILLINOIS...EXTREME SOUTHWEST INDIANA...AND WESTERN KENTUCKY THROUGH
MID AFTERNOON.

AT 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST EAST OF MARION
ILLINOIS...SOUTHEAST TO THE KENTUCKY LAKE REGION. THIS LINE OF
STORMS WAS MOVING EAST AT 20 MPH. SOME OF THESE STORMS CONTAINED
SMALL HAIL AND TORRENTIAL DOWNPOURS.

THE LINE OF STORMS WILL MOVE NORTH AND EAST. THROUGH 3 PM...THE LINE
OF STORMS WILL APPROACH A LINE FROM MOUNT VERNON ILLINOIS...
SOUTHEAST TO HENDERSON KENTUCKY...THEN SOUTH TO HOPKINSVILLE. SMALL
HAIL AND TORRENTIAL RAIN IS LIKELY IN SOME STORMS. ISOLATED
INSTANCES OF LARGE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

YORK

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 27, 12:44 PM CST
Where
Marshall County, 2 mi E of Briensburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.900, -88.283

Lots of nickel and dime size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248559.